Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 190, NWS Midland/Odessa, TX

August 10, 2014Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 10, 2014, 5:51 PM CDT for Ector County, Texas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2014, 5:51 PM CDT (22:51 UTC)
Expired
Aug 10, 2014, 6:30 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 28 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:07 PM CDTTSTM WND DMG3 Nnw Odessa, TXPOWERLINES DOWN AT W 67TH AND COUNTY ROAD WEST.
Aug 10, 6:10 PM CDTTSTM WND DMG5 Nnw Odessa, TXTIN ROOF PARTIALLY PEALED BACK ON BUILDING. LOCATION NEAR US 385 AND SCHLEMEYER FIELD. REPORT VIA FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1619 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

598 
WUUS54 KMAF 102251
SVRMAF
TXC135-102330-
/O.NEW.KMAF.SV.W.0190.140810T2251Z-140810T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
551 PM CDT SUN AUG 10 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ECTOR COUNTY IN WEST TEXAS...

* UNTIL 630 PM CDT

* AT 548 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ODESSA...MOVING WEST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  ODESSA SCHELEMEYER FIELD...
  NORTH COWDEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3187 10265 3208 10255 3198 10229 3181 10229
TIME...MOT...LOC 2251Z 109DEG 10KT 3192 10235

$$
HLUCHAN
1 follow-up statement
358 
WWUS54 KMAF 102314
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
614 PM CDT SUN AUG 10 2014

TXC135-102330-
/O.CON.KMAF.SV.W.0190.000000T0000Z-140810T2330Z/
ECTOR-
614 PM CDT SUN AUG 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL ECTOR COUNTY...

AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ODESSA SCHELEMEYER
FIELD...OR ABOUT 6 MILES NORTHWEST OF ODESSA...MOVING WEST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...NORTH
COWDEN.

LAT...LON 3200 10234 3187 10238 3187 10265 3208 10255
TIME...MOT...LOC 2314Z 109DEG 13KT 3195 10244

$$
HLUCHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:50 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 10, 1:50 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CDT Sun Aug 10 2014

.DISCUSSION...
Nrn CWFA will be one favored area for tstms this PM with visible
imagery depicting an outflow boundary nearing the nrn tier of counties.
Per NAM12 by max heating today SB lifted indices will be -3 to -4
and with dwpnts in M50s/low level convergence favors isold-sct
tstms. Diurnal convection in the mtns will again be isold-sct with
the mid level theta-e ridge in closer proximity.  Also visible
imagery shows a MCV near Terrell Co with much higher PWs (DRT
sounding, thanks to SPENES for coord). At least local heavy rain is
possible, especially Lower Trans Pecos and have included a mention
and have increased PoPs. Said outflow boundary will slowly be re-
enforced by a cold front with FROPA across cntrl PB btwn 15Z-18Z
Monday. Best chance for rain will be Monday across the PB,
especially along and behind front where better sfc mstr will be
found and as mid level theta-e ridge will be co-located with
boundary. METMOS has come in a little cooler and with PoPs holding
steady around 30-40 pct. Pre- frontal convection will be possible
too, but that will likely be closer to the mtns in the warm/moist
upslope regime. GFS has come into better agreement for the wetter
cooler NAM12/ECMWF/Canadian and will opt to trend post-frontal
PoPs up some. Higher PoPs will transition into the Trans Pecos
Tuesday where moist upslope flow will be renewed. Drier surface
air will overspread PB/SE NM and result in more stable conditions.
Mid level flow will be weak across the mtns Tuesday and local
heavy downpours will be possible. Will opt to trend PoPs up in the
mtns as well on Tuesday. Mostly dry all areas Wed as mid level
ridge builds back to the e and s. Temperatures will slowly trend
up from mid week into next weekend as mid level anticyclone re-
develops across nrn Gulf, which will favor wly mid level flow and
probably the low level thermal ridge. Mid level mst axis will have
chance to be positioned across the far w-nw and may be enuf for
isold PoPs there while being mostly hot elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 70  86  69  92  /  20  30  30  10
BIG SPRING TX              75  91  73  94  /  20  30  30  10
CARLSBAD NM                72  88  71  89  /  20  30  30  10
DRYDEN TX                  78  97  78  96  /  40  10  20  20
FORT STOCKTON TX           72  89  71  90  /  30  30  30  20
GUADALUPE PASS TX          65  81  64  79  /  30  30  30  20
HOBBS NM                   68  85  67  90  /  20  30  30  10
MARFA TX                   63  83  63  83  /  40  40  40  30
MIDLAND INTL AIRPORT TX    73  89  72  93  /  20  40  40  10
ODESSA TX                  74  89  73  92  /  20  30  30  10
WINK TX                    74  91  73  94  /  20  30  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Aug 10, 2:07 PM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT SUN AUG 10 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
207 PM CDT SUN AUG 10 2014 /107 PM MDT SUN AUG 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT
PARTICULARLY NEAR THE HIGHER TERRAIN AND SOUTH ACROSS THE BIG BEND
AND LOWER TRANS PECOS. IN ADDITION...THUNDERSTORMS WILL ALSO BE
POSSIBLE ELSEWHERE HOWEVER CHANCES ARE SLIGHTLY LOWER.  THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS TO
45 MPH...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF WEST TEXAS AND
SOUTHEAST NEW MEXICO MONDAY AND MONDAY NIGHT. THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS TO 45 MPH...SMALL
HAIL...BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 10, 5:43 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 PM CDT SUN AUG 10 2014

TXZ061-062-102315-
ECTOR-MIDLAND-
543 PM CDT SUN AUG 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL ECTOR AND WEST CENTRAL MIDLAND COUNTIES UNTIL 615 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER MISSION DORADO AT 543 PM
CDT...MOVING WEST AT 10 MPH. GUSTY WINDS NEAR 50 MPH ARE POSSIBLE
WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3185 10247 3205 10241 3199 10223 3181 10224
TIME...MOT...LOC 2243Z 109DEG 10KT 3191 10232

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:43 PM CDTSpecial Weather StatementMAFEctor32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.